Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Baclofen pump doesn't seem effective?

  1. #1
    Senior Member TerokNor's Avatar
    Join Date
    Nov 2010
    Location
    New York City
    Posts
    107

    Baclofen pump doesn't seem effective?

    I've had a baclofen pump since September 2010 (2.5 years ago). It worked well for a while at controlling my spasticity. For the past year or so (after my mitrofanoff surgery) I've had spasticity/tightness/tone that is not controlled by the pump. It does control the spasms I would have that would send me into extension before I got the pump, and whenever my doc moves my legs around they seem totally flaccid, but I have this constant tone that affects my torso, and I get spasticity in my left toes and tightness in my legs which is also constant that goes into my upper extremities. I have to lean forward every few minutes and bend in half in order to temporarily relieve the tone, but it always comes right back. My doc doesn't think there's anything wrong with the pump because an x-ray looked normal, whenever he refills it the correct amount of medication comes out, and the big muscle movements I got pre-pump are much less intense. I have no obvious cause for increased tone: no sores, no symptoms of a UTI (but I am colonized), had normall gall bladder ultrasound a little less than a year ago. I'm so tired of this and just want to get back to how I was before this weird, different spasticity/tone started. I'm at over 700 mcg a day and at no point did increasing the pump dosage change the tone. Any ideas what might be happening? My doctor is telling me to just "live with it." It has also gotten significantly worse in the past two days, which is what has prompted me to write this.
    Last edited by GGabrielle; 04-02-2013 at 07:00 PM.
    C7 ASIA C from Transverse Myelitis. Diagnosed on 12/19/09.

  2. #2
    Senior Member McDuff's Avatar
    Join Date
    May 2004
    Location
    Dallas area, Tx
    Posts
    3,484
    He should do a dye study test. It is possible the catheter has a leak, or came loose at the end, so pump sends out the correct amount of med, but it doesn't reach the desired destination.

    Could it also be the new tone is being created above the catheter location maybe?
    "a T10, who'd Rather be ridin'; than rollin'"

  3. #3
    Senior Member TerokNor's Avatar
    Join Date
    Nov 2010
    Location
    New York City
    Posts
    107
    Possibly - my catheter is at L1, but most of the tone is in my hips and legs, and it bleeds into my stomach. It's getting so bad. I think my hip flexors are straightening me out, and the left side is way worse than the right, making my pelvic obliquity worse. In order to "break" the tone I have to lean forward and fold entirely in half every few minutes and trigger the spasms. It's bleeding into my arms now and causing tone/pain, and also making me nauseous and I'm dry heaving. There is no way my doc will do a dye study - he is adamant there is nothing wrong with the pump because my legs aren't crazy when he moves them around.
    C7 ASIA C from Transverse Myelitis. Diagnosed on 12/19/09.

  4. #4
    Senior Member rdf's Avatar
    Join Date
    Jul 2001
    Location
    Someplace between Nowhere and Goodbye
    Posts
    12,964
    McD is right, you need a dye study. Call Medtronics, maybe they can prompt your doc to get it done. Or try someone else. Good luck.
    Quote Originally Posted by GGabrielle View Post
    Possibly - my catheter is at L1, but most of the tone is in my hips and legs, and it bleeds into my stomach. It's getting so bad. I think my hip flexors are straightening me out, and the left side is way worse than the right, making my pelvic obliquity worse. In order to "break" the tone I have to lean forward and fold entirely in half every few minutes and trigger the spasms. It's bleeding into my arms now and causing tone/pain, and also making me nauseous and I'm dry heaving. There is no way my doc will do a dye study - he is adamant there is nothing wrong with the pump because my legs aren't crazy when he moves them around.
    Please donate a dollar a day at http://justadollarplease.org.
    Copy and paste this message to the bottom of your signature.

    Thanks!

  5. #5
    Absolutely agree with above. A dye study is in order.

    CKF

  6. #6
    Senior Member TerokNor's Avatar
    Join Date
    Nov 2010
    Location
    New York City
    Posts
    107
    So I went to another physiatrist who agreed that a dye study would be pointless because they say my pump is clearly working because my legs are flaccid when they move them around. The tone/tightness is awful though! I feel like I can hardly breathe and have to fold in half to trigger muscle movements in my legs every few minutes. I find the tone easier to deal with when I just lay in bed and have someone bend my legs and hand them to me to trigger the spasticity. Next step is to take oral baclofen I guess. Any other ideas/insights?
    C7 ASIA C from Transverse Myelitis. Diagnosed on 12/19/09.

  7. #7
    Senior Member TerokNor's Avatar
    Join Date
    Nov 2010
    Location
    New York City
    Posts
    107
    As a side note that may not be relevant - For the past year and a half I have also had issues with nausea, lack of appetite, and dry heaving, and I was diagnosed with bilateral brachial neuritis, which I still have extreme pain/weakness in my upper extremities from. All of these issues kind of happened all at once.
    C7 ASIA C from Transverse Myelitis. Diagnosed on 12/19/09.

  8. #8
    Senior Member
    Join Date
    Jun 2008
    Location
    Waterford,NY
    Posts
    481
    Hope things work out for you with the pump.

    One doctor who follows my injury suggested that the baclofen pump isn't so effective at calming spasm in the arms & hands. Any truth to this?
    C4/5 incomplete, 17 years since injury

    "The trick is in what one emphasizes. We either make ourselves miserable, or we make ourselves happy. The amount of work is the same.” - Carlos Castaneda

    "We live not alone but chained to a creature of a different kingdom: our body." - Marcel Proust

  9. #9
    Senior Member TerokNor's Avatar
    Join Date
    Nov 2010
    Location
    New York City
    Posts
    107
    My doc has told me that as well, although my catheter placement is at L1/2 because I don't have spasms in the upper extremities. I only get right finger spasms when my legs spasm.
    C7 ASIA C from Transverse Myelitis. Diagnosed on 12/19/09.

  10. #10
    Senior Member Axle's Avatar
    Join Date
    Jan 2013
    Location
    Orange County, CA
    Posts
    565
    Quote Originally Posted by GGabrielle View Post
    My doc has told me that as well, although my catheter placement is at L1/2 because I don't have spasms in the upper extremities. I only get right finger spasms when my legs spasm.
    For my baclofen pump, the catheter enters at L1 but the tip of the catheter, where the baclofen is dispersed, is at T8. Some of the drug will travel all the way up to the brain, which explains side effects like sleepiness. My doctor told me that they could lower the tip of the catheter from T8 to reduce side effect of sleepiness. I suppose they could raise it as well. Your injury level, response, and what you are trying to achieve will determine if this makes sense for you.

Similar Threads

  1. Replies: 1
    Last Post: 10-28-2009, 11:17 AM
  2. Is a Baclofen pump safe / effective ?
    By lenallen in forum Care
    Replies: 4
    Last Post: 06-09-2006, 08:07 AM
  3. baclofen pump vs. baclofen pills?
    By sci-co-pilot in forum Cure
    Replies: 1
    Last Post: 11-24-2003, 08:26 PM
  4. Replies: 15
    Last Post: 11-12-2002, 02:10 PM
  5. Replies: 1
    Last Post: 10-19-2002, 09:57 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •